Colorado, 2020

Damaging Wind in Colorado, May 31, 2020

May 31, 2020 · NWS BOU · 1 event in 1 county or zone

A severe thunderstorm produced wind gust to 58 mph near Crook.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced wind gust to 58 mph near Crook.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 31, 12:53 PM MST, 6 hours 1 minute earlier.

Area forecast discussion, May 31, 12:53 PM MST, 6 hours 1 minute before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
153 PM MDT Sun May 31 2020

.SHORT TERM...(This evening through Monday)
Issued at 141 PM MDT Sun May 31 2020

Convection has started over the higher terrain with upper flow
pushing storms to the east/northeast. Dewpoints are sitting slightly
lower than yesterday with values in the mid to upper 40s with low
50s across the far northeastern plains counties. Current ACARS
soundings show less of a CAP in place at this time than yesterday so
development will be easier than yesterday. However, models continue
to indicate a drier low level with lower PW values overall. Model
soundings continue to indicate high DCAPE values that would bring
higher chances of strong gusty winds with a few isolated strong
storms possible. Storms will push eastward through the evening
before dissipating after midnight. High cloud and downsloping will
allow for more mild overnight lows in the upper 50s to lower 60s.

For Monday, the ridge continues to break down and push eastward as
an upper trough deepens offshore of CA. Towards the surface a strong
lee side trough will build through the day maintaining a weak
easterly flow across the plains. This will help to create some
convergence against the foothills with increasing moisture and lift
provided by a disorganized disturbance embedded in southwest flow
aloft. Convection will once again start over the higher terrain with
some cells making their way onto the plains into the evening
hours. CAPE values range from 400 to 1200 j/kg with the higher
values further south. PW values continue to decrease with the main
threats from storms being gusty winds, light to moderate rain and
lightning with some possibly producing small hail. Temperatures
will continue to increase with low-90s being a high possibility
for the Denver Metro and surrounding areas.

.LONG TERM...(Monday night through Sunday)
Issued at 141 PM MDT Sun May 31 2020

Much of the upcoming week will be characterized by temperatures
well above normal for this time of year, and fairly typical rounds
of afternoon and evening showers and thunderstorms. The bulk of
the showers will remain over the mountains and adjacent plains
with only isolated coverage at best further east on the plains. Temperatures
through the week will be in the upper 80s to around 90 on the plains
and 60s and 70s in the mountains.

For Tuesday, broad high pressure aloft will be over the central and
southern plains states with a light southwest flow aloft over
Colorado. 700mb temperatures will remain close to +14c with little
change in temperatures. Moisture mainly in the middle and upper
levels with rather dry low levels. Expect mainly brief rain and
gusty winds with the storms. Flow is weak aloft with weak shear
profile so severe storms not expected.

By Late Tuesday and Wednesday the flow aloft will shift more
westerly and increase a bit as fast moving trof will speed across
the northern high plains states. There will be a weak front
associated with this trof which will move through the plains late
Tuesday night. However, looks like only a few degrees cooling at
best with little impact on Colorado weather. The flow aloft is
stronger Wednesday but moisture looks on the scanty side. Similar
situation on Thursday then a possibly better chance of showers by
later Friday as the upper low which had been off Southern
California coast pushes inland. Based on the GFS, the low will
rapidly weaken and lift northeast towards Colorado late Friday.
Expect higher coverage of storms with this feature if GFS timing
is correct. However, European and Canadian solutions are much
slower ejecting the low until Saturday which could mean a delay of
moisture push and showers until Saturday afternoon/evening. Will
at least have scattered pops for both Friday and Saturday for now.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 141 PM MDT Sun May 31 2020

VFR conditions will prevail through the TAF period. Scattered
thunderstorms have formed over the higher terrain and will
continue to push eastward between now and 03z. At this time
confidence of thunderstorms at DEN are below 50% so have kept them
out of the current TAF. However, outflow wind gusts up to 30 kts
will be possible most likely from the southwest after 23z with
thunderstorms in the vicinity. A stray cell could pass over with
the main threats being light rain, some lightning and gusty winds. APA
and BJC could see some isolated storms over the terminals with
heavy rain and gusty winds a possibility. Localized MVFR
visibilities and brief wind gusts to 40 knots are possible during
that time. Storms will dissipate after 05z.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Bowen
LONG TERM...Entrekin
AVIATION...Bowen
Hazardous weather outlook, May 31, 8:47 AM MST, 10 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
947 AM MDT Sun May 31 2020

COZ030>051-011600-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
947 AM MDT Sun May 31 2020

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms will develop over the mountains this
afternoon, and spread onto the adjacent plains in the late
afternoon and early evening. Storms in the mountains will produce
brief heavy rain, gusty winds, and small hail. A few of the storms
on the plains could be a bit stronger with hail up to one inch in
diameter and wind gusts to 60 mph. The storms will diminish by
late evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There will be a chance of afternoon and evening showers and
thunderstorms over the mountains and foothills each day, with
lesser chances out on the plains. Overall the threat of severe
thunderstorms is expected to be low, with the main threat of brief
heavy rain and gusty winds. Temperatures through the period will
remain above seasonal normals for this time of year.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today.

In the hours before

Special weather statement, May 31, 3:06 PM MST, 3 hours 48 minutes before
Special Weather Statement
National Weather Service Denver CO
406 PM MDT Sun May 31 2020

COZ035-312230-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
406 PM MDT Sun May 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LARIMER COUNTY UNTIL
430 PM MDT...

At 406 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Buckhorn Mountain, or 14 miles west of Fort Collins,
moving east at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Buckhorn Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4065 10524 4063 10522 4059 10519 4052 10519
      4055 10522 4054 10522 4050 10521 4053 10527
      4047 10525 4047 10542 4049 10542 4048 10540
      4048 10536 4052 10542 4063 10542 4066 10523
TIME...MOT...LOC 2206Z 268DEG 7KT 4055 10535

RPK

The radar

The Cheyenne radar (KCYS), 171 km away, was scanning. The volume nearest the first event began at 01:55 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Logan

When
May 31, 6:54 PM MST
Where
Logan County, 0.69 mi N of Crook
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.860, -102.800

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 890166.